Alert archive / Puerto Rico / High Surf Advisories in 2009

High Surf Advisory 13, NWS JSJ

December 19, 2009

NWS JSJ issued this high surf advisory at Dec 19, 2009, 1:38 AM CST. It took effect at Dec 19, 2009, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2009, 1:38 AM CST (07:38 UTC)
In effect from
Dec 19, 2009, 6:00 AM CST
Expired
Dec 19, 2009, 6:18 PM CST
In force
12 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHCA42 TJSJ 190738
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
338 AM AST SAT DEC 19 2009

...INCREASING NORTHERLY SWELLS WILL RESULT IN DANGEROUS SURF
CONDITIONS ACROSS THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO
AND THE NORTHERN U.S. VIRGIN ISLANDS THROUGH SUNDAY MORNING...

PRZ001-002-005-008-010-012-013-VIZ001-191900-
/O.NEW.TJSJ.SU.Y.0013.091219T1200Z-091220T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
338 AM AST SAT DEC 19 2009

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 AM AST
SUNDAY...

LONG PERIOD NORTHERLY SWELLS WILL INCREASE ACROSS THE LOCAL
ATLANTIC WATERS AND CARIBBEAN PASSAGES TODAY...RESULTING IN LARGE
BREAKING WAVES OF 10 FEET...OR LARGER...ALONG THE NORTHERN EXPOSED
COASTLINES OF PUERTO RICO AND THE NORTHERN U.S. VIRGIN ISLANDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS CURRENTS
WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW OUTWARD
FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE COAST
LINE AND OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO
NOT PANIC. CALMLY...REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE
TO THE BEACH...AND SWIM PARALLEL TO THE BEACH. YOU WILL
EVENTUALLY LEAVE THE GRIP OF THIS NARROW CURRENT...AND BE ABLE
TO SAFELY SWIM TO SHORE.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE
URGED TO STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.


THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:

SAN JUAN HARBOR:      1.6 FEET AT 11:20 AM AST
                      0.8 FEET AT 10:30 PM AST

MAGENS BAY ST THOMAS: 1.3 FEET AT 11:35 AM AST

STAY TUNED FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SAN JUAN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.

&&

$$

SR/BCS
2 follow-up statements
000 
WHCA42 TJSJ 191908
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST SAT DEC 19 2009

...NORTHERLY SWELLS WILL RESULT IN DANGEROUS SURF CONDITIONS
ACROSS THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO AND THE
NORTHERN U.S. VIRGIN ISLANDS THROUGH SUNDAY MORNING...

PRZ001-002-005-008-010-012-013-VIZ001-200315-
/O.CON.TJSJ.SU.Y.0013.000000T0000Z-091220T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
308 PM AST SAT DEC 19 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST SUNDAY. 

SEAS AT THE ATLANTIC BUOY NORTH OF THE AREA HAVE OSCILLATED
BETWEEN 6.5 AND 8 FEET DURING THE DAY WITH SWELL HEIGHT BETWEEN 5
AND 7 FEET. THIS WILL TRANSLATE INTO BREAKING WAVES AT OR NEAR 10
FEET ALONG THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO AND THE
NORTHERN U.S. VIRGIN ISLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE WAVES WILL GENERATE STRONG AND DANGEROUS CURRENTS WITHIN
THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW OUTWARD FLOWING
CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE COAST LINE AND
OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC.
CALMLY...REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE TO THE
BEACH...AND SWIM PARALLEL TO THE BEACH. YOU WILL EVENTUALLY LEAVE
THE GRIP OF THIS NARROW CURRENT...AND BE ABLE TO SAFELY SWIM TO
SHORE.

LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE URGED
TO STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE BREAKING
WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF ALL SIZES
INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE LINE AND STAY
OFF OF ROCK FORMATIONS.

THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:

SAN JUAN HARBOR: 0.8 FEET AT 10:30 PM AST TONIGHT AND 1.6 FEET AT
11:54 AM SUNDAY

MAGENS BAY ST THOMAS: 1.3 FEET AT 12 PM AST SUNDAY

STAY TUNED FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/SJU
OR AT HTTP://WEATHER.GOV.

&&

$$
000 
WHCA42 TJSJ 200018
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
818 PM AST SAT DEC 19 2009

...BREAKING WAVE ACTION WILL CONTINUE TO DIMINISH OVERNIGHT...

PRZ001-002-005-008-010-012-013-VIZ001-200130-
/O.CAN.TJSJ.SU.Y.0013.000000T0000Z-091220T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
818 PM AST SAT DEC 19 2009

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH SURF
ADVISORY. 

BUOY OBSERVATIONS AND MODEL FORECASTS INDICATE THAT NORTHERLY
SWELLS ARE BEGINNING TO SUBSIDE AND ARE NO LONGER PRODUCING
BREAKING WAVE ACTION HIGH ENOUGH TO WARRANT A HIGH SURF ADVISORY.
ANOTHER SET OF MODERATE LONG PERIOD NORTHEAST SWELLS WILL AFFECT
THE ATLANTIC COASTLINE OVERNIGHT. HOWEVER...THESE ARE NOT EXPECTED
TO CAUSE ENOUGH BREAKING WAVE ACTION TO WARRANT A HIGH SURF
ADVISORY EITHER.

$$

ROSA

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Dec 18, 8:20 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 18, 8:20 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1020 PM AST FRI DEC 18 2009

.SYNOPSIS...MID LEVEL RIDGE WILL DOMINATE THE REGION THROUGH THE
WEEKEND THEN MOVE EAST AS A TROUGH OF LOW PRES DIGS INTO THE GMEX
AND WRN CARIBBEAN HELPING DRAW A FRONT CLOSER TO THE AREA DURING
THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...MOISTURE WILL CONTINUE TO SURGE NWD OVERNIGHT AS
WINDS TURN MORE SOUTHERLY. K INDEX AND PWAT FCST TO RISE RAPIDLY
OVERNIGHT TO AROUND 30 AND 1.70 INCHES RESPECTIVELY. ALREADY
SEEING QUITE A BIT OF SHOWER ACTIVITY ACROSS CARIBBEAN WATERS AND
EXPECTING A FURTHER INCREASE IN SHOWER CVRG OVERNIGHT WITH NMRS
CVRG TOMORROW MORNING ACROSS SOUTHEAST PR AND COASTAL WATERS. HAVE
INCREASED POPS FOR TOMORROW AND ADDED ISOLD THUNDER OVER CARIBBEAN
WATERS AS INFRARED IMAGERY SHOWS TOPS TO -53C. COULD EVEN BE SOME
THUNDER TOMORROW OVER LAND AS SUBSIDENCE CAP WEAKENS FURTHER.

THINGS DRY OUT RAPIDLY FOR SUNDAY AS SUBTROPICAL RIDGE AMPLIFIES
ACROSS THE REGION. A DRY AND SUBSIDENT PATTERN SHOULD PREVAIL
THROUGH WED. AFTER WED...RIDGE RETREATS FURTHER EAST AS A FAIRLY
DEEP TROUGH DIGS INTO GMEX/WRN CARIBBEAN AND HELPS BRING A COLD FRONT
CLOSE TO THE AREA. STILL NOT SOLD ON THE IDEA OF SEEING ANY FRONTS
PUSH THROUGH THE LOCAL AREA BUT DOES LOOK LIKE A SIG INCREASE IN
SHOWERS FOR CHRISTMAS EVE AS WINDS TURN SOUTH-SWRLY AND HELP
ADVECTS DEEP MOISTURE FROM THE SWRN CARIBBEAN SEA.

&&

.AVIATION...MAINLY VFR CONDITIONS WITH SHRAS TOMORROW.

&&

.MARINE...SEAS EXPECTED TO INCREASE ACROSS ATLC WATERS OVERNIGHT
AS NRLY SWELLS ARRIVE INTO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 345 PM AST FRI DEC 18 2009/

DISCUSSION...LATEST SATELLITE PHOTOS ARE SHOWING LATE THIS
AFTERNOON AN INCREASE OF CLOUD COVERAGE AS WELL AS SHOWER ACTIVITY
ACROSS THE EASTERN CARIBBEAN. THIS WILL EVENTUALLY REACH THE
ISLANDS TONIGHT AND SATURDAY. HOWEVER...WIDESPREAD PRECIPITATION
IS NOT EXPECTED FOR THIS PERIOD.

THE LOCAL AREA WILL REMAIN MOIST AND A BIT UNSTABLE FOR THE
UPCOMING WEEKEND...HOWEVER...NOTHING OUT OF THE ORDINARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  86  74  87 /  60  60  20  10
STT  76  84  76  84 /  70  70  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

64/64
Hazardous weather outlook, Dec 18, 2:37 AM CST, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
437 AM AST FRI DEC 18 2009

AMZ710>745-PRZ001>013-191000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
437 AM AST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE...LONG PERIOD NORTH SWELLS WILL INVADE THE ATLANTIC
WATERS AND THE CARIBBEAN PASSAGES EARLY SATURDAY AND THEN LINGER
THROUGH SATURDAY NIGHT AND SUNDAY. THESE SWELLS WILL RESULT IN
INCREASINGLY HAZARDOUS MARINE CONDITIONS. IN ADDITION...LOCALLY
DANGEROUS SURF CONDITIONS...INCLUDING RIP CURRENTS...ARE EXPECTED
ALONG THE NORTHERN EXPOSED COASTS OF THE LOCAL ISLANDS. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-191000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
437 AM AST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE...LONG PERIOD NORTH SWELLS WILL INVADE THE ATLANTIC
WATERS AND THE CARIBBEAN PASSAGES EARLY SATURDAY AND THEN LINGER
THROUGH SATURDAY NIGHT AND SUNDAY. THESE SWELLS WILL RESULT IN
INCREASINGLY HAZARDOUS MARINE CONDITIONS. IN ADDITION...LOCALLY
DANGEROUS SURF CONDITIONS...INCLUDING RIP CURRENTS...ARE EXPECTED
ALONG THE NORTHERN EXPOSED COASTS OF THE LOCAL ISLANDS. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SR

Nearby

High Surf Advisories in Puerto Rico, 2009High Surf Advisories in U.S. Virgin Islands, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.